Skip to main content
main-content

18.10.2017 | Practical Pearl

A Callosal Catastrophe: Toxic Leukoencephalopathy Associated with Thermogenic Weight Loss Supplement Use

Zeitschrift:
Neurocritical Care
Autoren:
Zakraus K. Mahdavi, Ram Narayan, Shraddha Mainali, Benjamin M. Greenberg, Venkatesh Aiyagari, David L. McDonagh

Abstract

Background

The use of weight loss drugs and dietary supplements is common, but safety profiles for these drugs are largely unknown. Reports of toxicity have been published, and the use of these agents should be considered in clinical differential diagnoses.

Methods

We report the case of a patient with toxic leukoencephalopathy and hyponatremia associated with oral consumption of a thermogenic dietary supplement and essential oils.

Results

A 30-year-old woman presented after 2 days of headache, blurred vision, photophobia, vomiting, and hand spasms. She was taking a thermogenic dietary supplement daily for 6 months as well as a number of essential oils. Examination revealed mild right sided ataxia and diffuse hyperreflexia. Neuroimaging demonstrated bilaterally symmetric T2 hyperintensities of the corpus callosum and periventricular white matter. Approximately 18 h after admission she became unresponsive with brief extensor posturing and urinary incontinence. She partially recovered, but 1 h later became unresponsive with dilated nonreactive pupils and extensor posturing (central herniation syndrome). She was intubated, hyperventilated, and given hyperosmotic therapy. Emergent imaging showed diffuse cerebral edema. Intracranial pressure was elevated but normalized with treatment; she regained consciousness the following day. She was extubated one day later and discharged on hospital day 5. She was seen 2 months later with no further symptoms and a normal neurologic examination.

Conclusions

The pathophysiology of this patient’s hyponatremia and toxic leukoencephalopathy is unknown. However, physicians must be aware of the association between thermogenic dietary supplements and toxic leukoencephalopathy. Vigilance for life-threatening complications including hyponatremia and cerebral edema is critical.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

★ PREMIUM-INHALT
e.Med Interdisziplinär

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

Weitere Produktempfehlungen anzeigen
Literatur
Über diesen Artikel
  1. Das kostenlose Testabonnement läuft nach 14 Tagen automatisch und formlos aus. Dieses Abonnement kann nur einmal getestet werden.

  2. Das kostenlose Testabonnement läuft nach 14 Tagen automatisch und formlos aus. Dieses Abonnement kann nur einmal getestet werden.

  3. Das kostenlose Testabonnement läuft nach 14 Tagen automatisch und formlos aus. Dieses Abonnement kann nur einmal getestet werden.

Neu im Fachgebiet Innere Medizin

Meistgelesene Bücher aus der Inneren Medizin

2017 | Buch

Rheumatologie aus der Praxis

Entzündliche Gelenkerkrankungen – mit Fallbeispielen

Dieses Fachbuch macht mit den wichtigsten chronisch entzündlichen Gelenk- und Wirbelsäulenerkrankungen vertraut. Anhand von über 40 instruktiven Fallbeispielen werden anschaulich diagnostisches Vorgehen, therapeutisches Ansprechen und der Verlauf …

Herausgeber:
Rudolf Puchner

2016 | Buch

Ambulant erworbene Pneumonie

Was, wann, warum – Dieses Buch bietet differenzierte Diagnostik und Therapie der ambulant erworbenen Pneumonie zur sofortigen sicheren Anwendung. Entsprechend der neuesten Studien und Leitlinien aller wichtigen Fachgesellschaften.

Herausgeber:
Santiago Ewig

Mail Icon II Newsletter

Bestellen Sie unseren kostenlosen Newsletter Update Innere Medizin und bleiben Sie gut informiert – ganz bequem per eMail.

© Springer Medizin 

Bildnachweise